Study guide

Apgar Score: Criteria, Scoring Chart, and Nursing Tips

The Apgar score rates a newborn at 1 and 5 minutes on five signs, each scored 0 to 2. See the scoring chart, what each range means, nursing tips, and exam traps.

Written and medically reviewed by Nurse on DutyPublished 5 min readNurse-reviewed
Apgar score chart graphic listing the five signs, 0 to 2 scoring, the reassuring range, and heart rate points
On this page
  1. What is the Apgar score?
  2. Apgar score chart
  3. Apgar score interpretation
  4. What the Apgar score can and cannot tell you
  5. Factors that can lower the Apgar score
  6. Nursing assessment
  7. Nursing considerations
  8. Exam tips
  9. Frequently asked questions

The Apgar score is a quick check of a newborn’s condition at 1 and 5 minutes after birth, using five signs scored 0, 1, or 2 for a total of 0 to 10. A score of 7 to 10 is reassuring, while a lower score tells the team the baby needs more support and closer watching.

Key points

  • APGAR stands for Appearance, Pulse, Grimace, Activity, and Respiration.
  • Heart rate is the most important sign: 0 if absent, 1 if below 100 bpm, and 2 if above 100 bpm.
  • Scores of 7 to 10 are reassuring, 4 to 6 moderately abnormal, and 0 to 3 low.
  • Resuscitation is never delayed to wait for the 1-minute Apgar score.

What is the Apgar score?

The Apgar score is a standard assessment of a baby’s status right after birth. It was introduced in 1952 by Dr. Virginia Apgar, an anaesthesiologist, and it is still considered the gold standard for assessing newborns at birth.

It is scored at 1 minute and 5 minutes after birth. If the 5-minute score is low or the baby needs resuscitation, scoring continues every 5 minutes, usually up to 20 minutes, to track how the baby is responding.

Apgar score chart

Sign0 points1 point2 points
Appearance (skin colour)Blue or pale all overBody pink, hands and feet bluePink all over
Pulse (heart rate)AbsentBelow 100 bpmAbove 100 bpm
Grimace (reflex irritability)No response to stimulationGrimaceGrimace with cough, sneeze, or vigorous cry
Activity (muscle tone)Limp and floppySome flexionActive movement
Respiration (breathing effort)AbsentSlow or irregularGood, strong cry
Apgar scoring criteria. Sources: StatPearls (2026) and MedlinePlus (2024). Always follow your facility’s neonatal assessment policy.

Apgar score interpretation

Total scoreMeaningUsual response
7 to 10ReassuringUsually routine newborn care and observation
4 to 6Moderately abnormalThe baby may need help, such as stimulation or breathing support; repeat scoring
0 to 3LowThe baby needs immediate medical care; repeat scoring every 5 minutes
Apgar score ranges. Source: Cleveland Clinic (2025) and StatPearls (2026).

A perfect 10 is unusual. MedlinePlus notes that most healthy newborns lose a point because their hands and feet are still bluish (acrocyanosis) in the first minutes of life.

What the Apgar score can and cannot tell you

  • It can show how the baby is adapting to life outside the womb and how well they respond to resuscitation.
  • It cannot decide when to start resuscitation. Neonatal Resuscitation Program guidance says interventions must begin before the 1-minute score is even assigned.
  • It does not predict a child’s future intelligence, development, or health on its own, and a low score alone is not proof of birth asphyxia.
  • A low 1-minute score that improves by 5 minutes is common and usually reassuring. Low scores at 5 minutes and later carry more weight.

Factors that can lower the Apgar score

  • Prematurity and low birth weight.
  • Maternal medicines, anaesthesia, or drug use.
  • A difficult labour or birth, or an emergency caesarean section.
  • Fluid or mucus in the baby’s airway.
  • Congenital anomalies.

Some parts of the score are subjective, so two observers may score the same baby differently. Skin colour can also be harder to assess in babies with darker skin, so give careful attention to the other four signs as well.

Nursing assessment

  1. Note the exact time of birth and start timers for 1 and 5 minutes.
  2. Assess heart rate with a stethoscope, or with an ECG monitor if your unit uses one.
  3. Watch breathing effort and listen to the cry.
  4. Check muscle tone and flexion of the arms and legs.
  5. Test reflex irritability by watching the baby’s response to stimulation.
  6. Look at colour of the trunk and the hands and feet.
  7. Add the five scores and document each one with the time.

Nursing considerations

  • Never pause newborn care or resuscitation to finish the score.
  • Follow the Neonatal Resuscitation Program (NRP) algorithm for apnoea, gasping, or a low heart rate, regardless of the Apgar score.
  • Keep scoring every 5 minutes when the 5-minute score is low, and record any interventions given at each time point.
  • Explain to parents that the score is a quick snapshot, not a prediction of their child’s future health.
  • Continue routine newborn checks afterwards, including temperature, feeding, and watching for jaundice. See our guide to newborn jaundice.

Exam tips

  • Remember the acronym: A-P-G-A-R = Appearance, Pulse, Grimace, Activity, Respiration.
  • Heart rate is king: it is the most important sign. Exactly 100 bpm is a common trick; know that 1 point is below 100 and 2 points is above 100.
  • Expect 8 or 9: acrocyanosis usually costs a healthy baby one point for colour.
  • Timing trap: resuscitation starts immediately if needed, not after the 1-minute score.
  • Worked example: pink body with blue hands (1), heart rate 120 (2), grimace only (1), some flexion (1), and strong cry (2) gives a total of 7.
  • Compare scales: like the Glasgow Coma Scale, the Apgar total is less useful than the individual components behind it.

Frequently asked questions

What is a normal Apgar score?

A score of 7 to 10 is considered reassuring. Most healthy babies score 8 or 9, because their hands and feet are often still bluish right after birth. A score below 7 means the baby needs more help, such as stimulation, airway clearing, or breathing support, and the score is repeated to check the response.

Does a low Apgar score mean brain damage?

Not on its own. Many babies with a low 1-minute score recover fully and score well by 5 minutes. The Apgar score is not designed to predict long-term health or development, and a low score alone is not proof of oxygen deprivation. Doctors look at the full clinical picture, including later scores and other tests.

Why is the Apgar score checked at 1 and 5 minutes?

The 1-minute score shows how the baby tolerated birth, while the 5-minute score shows how well they are adapting to life outside the womb. If the 5-minute score is low, scoring continues every 5 minutes, usually up to 20 minutes, to track the baby’s response to care and resuscitation.

Sources

  • APGAR Score. Simon LV, Shah M, Bragg BN. StatPearls, StatPearls Publishing (NCBI Bookshelf), last updated 31 January 2026.
  • Apgar score. MedlinePlus Medical Encyclopedia, U.S. National Library of Medicine, reviewed 20 October 2024.
  • Apgar Score. Cleveland Clinic, last updated 30 April 2025.
  • Apgar Scores. American Academy of Pediatrics, HealthyChildren.org, updated 25 September 2015.

This article is for education only and does not replace advice from your own doctor, nurse, or other qualified health professional. Always follow your facility’s policies and reference ranges.

About Nurse on Duty

Nurse on Duty writes and reviews every article on Nurses Notes, turning clinical guidance and healthcare news into clear notes for nurses, students and families.

Follow @nursesnotes on Instagram

Keep reading